Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 153, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2011, 8:46 PM EDT for 10 counties in South Carolina. It was in force for 44 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2011, 8:46 PM EDT (00:46 UTC)
- Expired
- Jun 15, 2011, 9:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:00 PM EDT | TSTM WND DMG | Chapin, SC | TREES AND POWERLINES DOWN AROUND CHAPIN |
| Jun 15, 9:02 PM EDT | TSTM WND DMG | Blythewood, SC | TREES AND POWERLINES DOWN AROUND BLYTHEWOOD |
| Jun 15, 9:05 PM EDT | TSTM WND DMG | Irmo, SC | TREES AND POWERLINES DOWN AROUND IRMO |
| Jun 15, 9:10 PM EDT | TSTM WND DMG | Columbia, SC | NUMEROUS TREES DOWN IN THE NORTHEAST COLUMBIA AREA. REPORTED BY SCHP. |
| Jun 15, 9:10 PM EDT | TSTM WND DMG | Lexington, SC | TREES AND POWERLINES DOWN AROUND LEXINGTON |
| Jun 15, 9:24 PM EDT | TSTM WND GST 61 | 9 Sse Columbia, SC | WIND GUST MEASURED AT 53 KNOTS...OR 61 MPH...AT MCENTIRE AIR NATIONAL GUARD BASE |
| Jun 15, 9:30 PM EDT | TSTM WND DMG | 10 Nnw Brookdale, SC | SC HIGHWAY PATROL REPORTED A TREE DOWN IN THE ROADWAY AT MURPH MILL ROAD AND SWEETWATER LANE. |
| Jun 15, 9:30 PM EDT | TSTM WND DMG | 8 Ne Orangeburg, SC | TREES DOWN ON BULL SWAMP ROAD |
| Jun 15, 9:34 PM EDT | TSTM WND DMG | 10 Nnw Brookdale, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN AT MURPH MILL ROAD AND SWEETWATER LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS52 KCAE 160046
SVRCAE
SCC017-025-039-055-057-061-063-079-081-085-160130-
/O.NEW.KCAE.SV.W.0153.110616T0046Z-110616T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
846 PM EDT WED JUN 15 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
LEE COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 930 PM EDT
* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 14 MILES WEST OF HEATH SPRINGS TO DENTSVILLE TO
6 MILES SOUTHWEST OF BATESBURG...OR ALONG A LINE EXTENDING FROM 15
MILES NORTHEAST OF WINNSBORO TO DENTSVILLE TO 6 MILES SOUTHWEST OF
BATESBURG...AND MOVING EAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
JACKSON...WOODFIELDS...WINNSBORO...WEST COLUMBIA...SUMTER...ST.
MATTHEWS...ST. ANDREWS...SPRINGDALE...SOUTH SUMTER...SOUTH
CONGAREE...RED BANK...PINE RIDGE...OAK GROVE...MULBERRY...
MILLWOOD...LUGOFF...LEXINGTON...LEESVILLE...KERSHAW...IRMO...HEATH
SPRINGS...GASTON...FOREST ACRES...ELGIN...EASTOVER...DENTSVILLE...
COLUMBIA...CAYCE...CAMDEN...BISHOPVILLE...BATESBURG...ARCADIA LAKES
AND OAKLAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3449 7989 3437 8028 3431 8024 3436 8017
3415 8015 3399 7990 3371 8044 3374 8045
3359 8052 3359 8051 3350 8065 3371 8104
3390 8165 3409 8146 3407 8139 3412 8143
3455 8101 3454 8088 3469 8087 3464 7982
TIME...MOT...LOC 0046Z 271DEG 28KT 3453 8083 3411 8091
3383 8152
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:46 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 15, 7:46 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 746 PM EDT WED JUN 15 2011 .SYNOPSIS... HIGH PRESSURE WILL RIDGE INTO THE REGION FROM THE NORTH TODAY. A STATIONARY FRONT SOUTH OF AREA WILL LIFT NORTH ACROSS THE AREA TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THURSDAY AND STALL FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... UPDATE...LINE OF THUNDERSTORMS ACROSS THE UPSTATE AND NORTH GEORGIA...WITH A HISTORY OF PRODUCING SEVERE WEATHER...MOVING SE INTO OUR FA. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT. PREVIOUS DISCUSSION...UPPER RIDGE WILL MOVE ACROSS THE REGION THIS AFTERNOON. DEWPOINTS IN THE MID TO UPPER 50S. MOISTURE SHOULD INCREASE DURING THE AFTERNOON BUT IT LOOKS LIKE THE PRECIPITATION WILL PROBABLY BE DELAYED UNTIL THIS EVENING AND OVERNIGHT. WITH A FEW BOUNDARIES AND POSSIBLY A SEA BREEZE...CANNOT RULE OUT ISOLATED CONVECTION DOWN IN THE SOUTHEAST PART OF THE FORECAST AREA LATE THIS AFTERNOON. A FRONTAL BOUNDARY TO THE SOUTH IS FORECAST TO LIFT NORTHWARD ACROSS THE AREA OVERNIGHT. MODELS ALSO INDICATING A SHORT WAVE CROSSING THE AREA. AIRMASS IS FORECAST TO BECOME MODERATELY UNSTABLE. SO WILL HAVE POPS INCREASING FROM 20 PERCENT EARLY TO AROUND 60 PERCENT AFTER MIDNIGHT. MOISTURE...INSTABILITY AND LIFT SHOULD BE PRESENT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... COLD FRONT ENTERS REGION FROM THE WEST BY THE AFTERNOON. FAIRLY HIGH POPS 40-60 PERCENT THURSDAY MORNING DECREASE TO 20-30 PERCENT DURING THE AFTERNOON. AIRMASS UNSTABLE ENOUGH FOR THUNDERSTORMS AHEAD OF THE FRONT. AFTERNOON HIGHS IN THE LOWER 90S THURSDAY. CONVECTIVE TEMPERATURES IN THE MID TO UPPER 80S. A FEW STORMS MAY BECOME SEVERE AND SPC HAS AREA IN SLIGHT RISK FOR SEVERE STORMS. 12 KM NAM 0-3 KM SHEAR STRONG AT 200-300 M2/S2 OVER THE AREA THURSDAY. SOME SHOWERS AND A FEW STORMS LINGER INTO THURSDAY EVENING BUT CONDITIONS DRY OUT NEAR MIDNIGHT. LOW TEMPERATURES IN THE UPPER 60S TO LOWER 70S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... MEDIUM RANGE MODELS INDICATE UPPER TROUGHS OVER THE EASTERN AND WESTERN PART OF THE COUNTRY WITH RIDGING THROUGH THE CENTRAL U.S. A STALLED FRONTAL BOUNDARY LOOKS TO LINGER THROUGH THE WEEKEND PROVIDING A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS THROUGH THE WEEKEND. AS THE RIDGE SHIFTS EASTWARD INTO NEXT WEEK EXPECT TEMPERATURES TO CONTINUE IN THE MID TO UPPER 90S. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... UPDATE...MAIN STORY IN THE NEAR TERM IS THE BAND OF THUNDERSTORMS MOVING INTO OUR FA FROM THE UPSTATE EARLY TONIGHT. SOME OF THESE COULD BE SEVERE. SECONDARY BATCH OF SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS TENN...MAY HOLD TOGETHER AND MOVE IN LATE TONIGHT. PREVIOUS DISCUSSION...WEAK FRONTAL BOUNDARY SHOULD MOVE NORTH EARLY TONIGHT WITH AN INFLUX OF MOISTURE TO THE REGION. A COLD FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND ENTER THE FORECAST AREA BY THURSDAY AFTERNOON. INITIAL VFR CONDITIONS TONIGHT BUT AS MORE MOISTURE BECOMES AVAILABLE...MVFR CIGS 2-3 KT EXPECTED AND ALSO SOME VSBYS 4-5 MILES IN SHOWERS. BRIEF IFR CONDITIONS MAY OCCUR IN HEAVIER SHOWERS AND THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...DIURNALLY CONVECTIVE ACTIVITY WITH DAYTIME HEATING AS IMPULSES MOVING ACROSS THE REGION IN THE NORTHWEST FLOW INTO NEXT TUESDAY WILL PRODUCE BRIEF PERIODS OF IFR/MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 15, 7:37 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 737 PM EDT WED JUN 15 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-162345- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 737 PM EDT WED JUN 15 2011 ...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED THIS EVENING AND EARLY TONIGHT...AND MAY BE NEEDED THURSDAY.
In the hours before
Local storm report, Jun 15, 7:12 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG GREER 34.94N 82.23W
06/15/2011 GREENVILLE SC AMATEUR RADIO
8 INCH LIMBS DOWN ON SC 357 NEAR STEWARTS ESTATE
&&
AWPLocal storm report, Jun 15, 7:54 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG WHITMIRE 34.50N 81.62W
06/15/2011 NEWBERRY SC FIRE DEPT/RESCUE
TREE LIMBS AND POWERLINES DOWN IN WHITMIRE
&&
KILMERLocal storm report, Jun 15, 8:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG 2 NW NEWBERRY 34.30N 81.64W
06/15/2011 NEWBERRY SC EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN AND TREES ON CARS
NEWBERRY TO WHITMIRE
&&
KILMERLocal storm report, Jun 15, 8:35 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 PM EDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND DMG 10 W WINNSBORO 34.38N 81.27W
06/15/2011 FAIRFIELD SC EMERGENCY MNGR
MANY TREES DOWN WESTERN PART OF FAIRFIELD COUNTY.
0830 PM TSTM WND DMG SALUDA 34.00N 81.77W
06/15/2011 SALUDA SC EMERGENCY MNGR
MULTIPLE TREES DOWN REPORTED COUNTY WIDE.
&&
KILMERLocal storm report, Jun 15, 8:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG LINCOLNTON 33.79N 82.48W
06/15/2011 LINCOLN GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN AND AROUND LINCOLNTON
&&
KILMERLocal storm report, Jun 15, 8:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
06/15/2011 MCCORMICK SC LAW ENFORCEMENT
TREES AND POWERLINES DOWN NORTHERN END OF MCCORMICK
COUNTY AROUND MT CARMEL
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:00 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 45 min |
| Jun 15, 8:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lexington, Newberry, Richland and 1 more | 42 min |
| Jun 15, 8:36 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, McCormick and 2 more | 39 min |
| Jun 15, 8:49 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 26 min |
| Jun 15, 9:17 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Lexington, Orangeburg | 43 min |
| Jun 15, 9:28 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Richland, Sumter | 62 min |
| Jun 15, 9:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 42 min |
| Jun 15, 10:27 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.